Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 263, NWS North Platte, NE

July 30, 2023Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2023, 7:15 PM MDT for Garden County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2023, 7:15 PM MDT (01:15 UTC)
Expired
Jul 30, 2023, 8:00 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3462 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.2
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KLBF 310115
SVRLBF
NEC069-310200-
/O.NEW.KLBF.SV.W.0263.230731T0115Z-230731T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
715 PM MDT Sun Jul 30 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Garden County in the Panhandle of Nebraska...

* Until 800 PM MDT.

* At 714 PM MDT, a severe thunderstorm was located 11 miles south of
  Antioch, or 20 miles southeast of Alliance, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crescent Lake National Wildlife Refuge, Miles Lake, Richardson
  Lake, Deer Lake, Mumper and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4192 10267 4196 10267 4201 10247 4170 10227
      4162 10262 4174 10264 4174 10265 4189 10269
TIME...MOT...LOC 0114Z 341DEG 13KT 4191 10256 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor
1 follow-up statement
556 
WWUS53 KLBF 310128
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
728 PM MDT Sun Jul 30 2023

NEC069-310200-
/O.CON.KLBF.SV.W.0263.000000T0000Z-230731T0200Z/
Garden NE-
728 PM MDT Sun Jul 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN GARDEN COUNTY...

At 728 PM MDT, a severe thunderstorm was located near Antioch, or 12
miles southeast of Alliance, moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Miles Lake, Richardson Lake,
Deer Lake, Mumper and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4192 10267 4196 10267 4201 10247 4170 10227
      4162 10262 4174 10264 4174 10265 4189 10269
TIME...MOT...LOC 0128Z 343DEG 14KT 4199 10268 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:43 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 5:43 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun Jul 30 2023

...00Z AVIATION FORECAST...

.SYNOPSIS...
Issued at 252 PM CDT Sun Jul 30 2023

Key Messages:

- Thunderstorms with large hail and damaging winds possible
  through tonight.

- Hot on Monday, then trending cooler with temperatures well below
  normal heading int o next weekend.

- Daily chances for showers and thunderstorms through next week.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 252 PM CDT Sun Jul 30 2023

Another afternoon with unstable air across central and western Nebraska
topped a stout cap keeping any convective development in check. Expect
this will remain the case for the remainder of the afternoon, though
will have to keep a close eye on orographically forced storms
currently developing over the Black Hills. If these storms
remained anchored to the terrain they will not pose an threat to
northwestern Nebraska, but if they propagate downstream in to the
axis of moderate instability they could bring a severe threat to
the region by late this afternoon. The latest meso guidance is not
keen to storms charge off the terrain so perhaps the more likely
scenario will keep deep convection out of Nebraska through late
this afternoon. However this will change quickly as the sun goes
down and convection developing along the front range of the
Rockies moves eastward across the panhandle.

Expect storms will move into the eastern panhandle and sandhills
around 7PM MDT. Given the instability and steep low level lapse
rates with DCAPE values at or above 1500J/kg expect these storms
will pose a threat for both damaging winds and large hail. As time
goes on, a low level jet will start to nose into Nebraska from
the south and develop sufficient mid level FGEN and isentropic
lift to drive upscale development of elevated convection through
the overnight hours with 0- 6km bulk shear around 40kts most
likely organizing storm clusters into an MCS. Given the expected
pool of instability aloft expect the threat for large hail and
damaging winds will continue through the overnight hours until
convection pulls off to the east toward daybreak. A bubble high
should keep central and western Nebraska dry on Monday with
another round of showers and thunderstorms possible later Monday
night.

Temperatures will be warm to hot on Monday with highs ranging from the
middle and upper 80s near the SD border to the lower and middle 90s
along and south of Interstate 80.

.LONG TERM...(Tuesday through Sunday)
Issued at 252 PM CDT Sun Jul 30 2023

Ensembles indicate the upper ridge with the along the Rockies will be
challenged by what looks to be a developing split flow resulting in a
low amplitude quasi-zonal regime across the western US as we head into
next weekend. This will allow some monsoon moisture from the southwest
to work into the region with NAEFS precipitable water values heading
above the 90th percentile through midweek. Combined with a steady
stream of short wave energy spilling over the flattening ridge expect a
daily chance for showers and thunderstorms, with the possibility of
locally heavy rainfall increasing through Thursday.

As for temperatures We will start off the week with seasonable warmth,
but more towards hot along and south of Interstate 80. However with the
ridge axis deamplifying we get away from the heat for a bit and trend
toward below normal conditions through the end of next week. Next
weekend looks to feature highs only in the 70s for a good portion of
central and western Nebraska, a solid 10 degrees below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jul 30 2023

Thunderstorms will be the primary aviation weather concern this
forecast period. Scattered thunderstorms currently developing
across the higher terrain to the west will continue to move
eastward into the Panhandle and the Sandhills in the next few
hours. Current expectations are that these thunderstorms will
cluster together, tracking across western and north central
Nebraska well into the overnight period. Large hail and strong,
erratic winds are possible with these storms. Included a TEMPO at
both KLBF and KVTN terminal for the more likely time of direct
impacts to terminals. Will rely heavily on radar and satellite
trends for later TAFs and amendments. Though some lingering
showers and embedded thunderstorms are possible across the area
Monday morning, the bulk of the activity should be out of the area
by 12Z Monday.

Thereafter, VFR conditions are expected to return for the day on
Monday with southeasterly winds at 10kts or less.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken
Hazardous weather outlook, Jul 30, 1:47 PM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Sun Jul 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-312000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Sun Jul 30 2023 /147 PM MDT Sun Jul 30 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible late this
afternoon and more likely this evening across western Nebraska.
The storms will spread east into the overnight across the Sandhills
into north central and central Nebraska. The main hazards will be
strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near daily thunderstorm chances continue into next week. Severe
potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across mainly northwest Nebraska
this evening.

Taylor

In the hours before

Special weather statement, Jul 30, 5:44 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM MDT Sun Jul 30 2023

NEZ004-022-023-094-310030-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
544 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant, northeastern Garden and southeastern Sheridan
Counties through 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 34 miles east of Alliance. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ellsworth, Finnegan Lake, Bingham, Kincaid Lake, Kennedy Lake and
Wild Horse Flats.

This includes Highway 2 between mile markers 117 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of, north central and west central Nebraska.

&&

LAT...LON 4199 10235 4215 10224 4209 10195 4185 10211
TIME...MOT...LOC 2344Z 296DEG 4KT 4204 10221

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 30, 5:58 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM MDT Sun Jul 30 2023

NEZ004-022-310045-
Sheridan NE-Garden NE-
558 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 12 miles east of Alliance. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake and Lakeside.

This includes the following highways...
 Highway 250 between mile markers 2 and 3.
 Highway 2 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4224 10256 4208 10239 4197 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4217 10274
TIME...MOT...LOC 2358Z 333DEG 2KT 4214 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Local storm report, Jul 30, 6:42 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
742 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             6 N Antioch             42.16N 102.62W
07/30/2023  M1.25 inch       Sheridan           NE   Public

            Public reports 30+ mins of hail, pea to
            quarter sized with a few stones measured at
            half dollar sized.

&&

ARV
Local storm report, Jul 30, 7:08 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
808 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Hail             1 WNW Antioch           42.08N 102.64W
07/30/2023  E3.00 inch       Sheridan           NE   Storm Chaser

            Spotter reports 3 inch hail near Antioch via
            SpotterNetwork, time estimate based on radar
            and location given.

&&

ARV

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:23 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan52 min
Jul 30, 6:45 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan45 min
Jul 30, 7:30 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry45 min
Jul 30, 8:09 PM MDTSpecial Weather StatementLBFSheridan36 min
Jul 30, 8:14 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry46 min
Jul 30, 8:20 PM MDTSpecial Weather StatementLBFSheridan40 min
Jul 30, 8:28 PM MDTSpecial Weather StatementLBFGarden17 min
Jul 30, 8:46 PM MDTSpecial Weather StatementLBFGarden44 min
Jul 30, 8:58 PM MDTSpecial Weather StatementLBFSheridan62 min
Jul 30, 8:59 PM MDTSevere Thunderstorm WarningLBFCherry35 min
Jul 30, 9:32 PM MDTSpecial Weather StatementLBFGarden58 min
Jul 30, 9:35 PM MDTSpecial Weather StatementLBFCherry25 min
Jul 30, 9:43 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
Jul 30, 9:43 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jul 30, 10:00 PM MDTSpecial Weather StatementLBFCherry60 min
Jul 30, 10:28 PM MDTSpecial Weather StatementLBFGarden47 min
Jul 30, 10:36 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 30, 11:13 PM MDTSpecial Weather StatementLBFArthur, Hooker, McPherson32 min
Jul 30, 11:15 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 30, 11:26 PM MDTSevere Thunderstorm WarningLBFArthur, Keith34 min
Jul 31, 12:09 AM MDTSpecial Weather StatementLBFLincoln36 min
Jul 31, 12:20 AM MDTSpecial Weather StatementLBFGrant40 min
Jul 31, 2:03 AM MDTSpecial Weather StatementLBFGarden42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.